Arizona, 2006

Flash Flood in Arizona, September 9, 2006

September 9, 2006 · NWS PSR · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 9, 10:00 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 9, 10:00 AM MST, 4 hours 30 minutes before
AZZ020>028-CAZ030>033-100000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1000 AM MST SAT SEP 9 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
MONSOON MOISTURE WILL BE CONFINED TO MAINLY SOUTH-CENTRAL ARIZONA
THIS WEEKEND FOR A CONTINUED SLIGHT CHANCE OF SHOWERS AND THUNDER
STORMS...WITH DRIER AIR EXPECTED TO INFILTRATE SOUTHEAST CALIFORNIA
AND SOUTHWEST ARIZONA. MEANWHILE...A VERY WEAK FLOW OF AIR ALOFT
WILL REMAIN IN PLACE THROUGHOUT NEXT WEEK...KEEPING A LIMITED AMOUNT
OF MOISTURE IN THE SOUTH-CENTRAL ARIZONA HIGHER TERRAIN...FOR A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE REST OF
THE FORECAST REGION SHOULD BE GENERALLY SUNNY AND DRY NEXT WEEK.
EXPECT HIGH TEMPERATURES TO BE A FEW DEGREES ABOVE NORMAL.

&&

.SHORT TERM...
TODAY THROUGH MONDAY...
VERY BUSY START TO THE SHIFT...WITH SEVERE WX/FLASH FLOODING UP IN
FAR NRN PART OF CWA. SIGNIFICANT FLOODING HAS BEEN REPORTED IN THE
WICKENBURG AREA...WITH ROAD CLOSURES AND HEAVY FLOWS ON AREA WASHES.
THIS ACTIVITY LIKELY DUE IN PART TO RIGHT ENTRANCE REGION OF H3 JET
THAT IS PASSING THRU NRN AZ. CELLS HAVE DEFINITELY HAD MULTI-CELLULAR
CHARACTERISTICS...WITH EVEN SOME BOWING AND REAR-INFLOW NOTCHES AND
RIGHT-MOVERS SHOWING UP ON KIWA DOPPLER...NOT VERY COMMON FOR THE
DESERT SOUTHWEST...BUT MORESO DURING OUR TRANSITION PERIODS IN THE
LATE SUMMER.

IN ANY EVENT...OBVIOUSLY HAVE NOT HAD ANY TIME TO LOOK AT LATEST
MODEL RUNS IN ANY DETAIL...BUT STILL BELIEVE LOW-GRADE MONSOON
TSTM FORECAST FOR SCNTRL AZ LOOKS GOOD FOR NOW THRU THE WEEKEND.
MORE DETAILS WILL BE INCLUDED IN THE AFTERNOON DISCUSSION. NO FURTHER
UPDATES.

&&

.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...
MONSOON MOISTURE VERY STUBBORN TO LEAVE THE ENTIRE CWA...GIVEN THE
WEAK FLOW PATTERNS EXPECTED TO REMAIN IN PLACE NEXT WEEK. FORECAST
SOUNDINGS FOR KPHX NEXT WEEK STILL APPEAR MARGINAL FOR ANY DESERT
CONVECTION...AND STEERING FLOWS WILL NOT BE FAVORABLE FOR MOVING
ACTIVITY OFF THE HIGHER TERRAIN AREAS TO OUR N THRU E. THEREFORE...
WILL KEEP SLIGHT CHANCE POPS CONFINED TO HIGHER TERRAIN OF ERN ZONE
28 AND ALL OF ZONE 24 DURING THE EXTENDED. NO SIGNIFICANT CHANGE IN
TEMPS.

&&

.AVIATION...
18Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE
Hazardous weather outlook, Sep 9, 6:00 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST SAT SEP 9 2006

AZZ021>023-026>028-100400-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
600 AM MST SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTH
CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THIS AFTERNOON
AND EVENING. STRONGEST STORMS COULD PRODUCE LOCALLY HEAVY RAIN...
HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-TO-GROUND LIGHTNING
WILL OCCUR WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE
LATE AFTERNOON AND EVENING HOURS. THE STRONGEST STORMS COULD PRODUCE
LOCALLY HEAVY RAIN...HAIL...AND STRONG GUSTY DAMAGING WINDS.
CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-100400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
600 AM PDT SAT SEP 9 2006 /600 AM MST SAT SEP 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-100400-
SOUTHERN GILA/TONTO NF FOOTHILLS-
600 AM MST SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE STRONGEST STORMS COULD PRODUCE LOCALLY HEAVY RAIN...
HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-TO-GROUND LIGHTNING
WILL OCCUR WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SATURDAY. THE STRONGEST STORMS COULD PRODUCE LOCALLY
HEAVY RAIN...HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-TO-GROUND
LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Phoenix radar (KIWA), 52 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pinal

When
September 9, 2:30 PM MST to 3:00 PM MST
Where
Pinal County, 5 mi SE of Florence Jct
Deaths
2 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

A Gilbert man and his 9-year-old son drowned Saturday crossing a wash flooded with up to 6 feet of water. A Pinal county Sherif's Office spokesman said they were on an unmaintained road when they reached the wash about 2:30 pm and entered it. The current rolled the SUV. Two other occupants escaped the vehicle and clung to a tree until help arrived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Pinal2006-09-0939MaleVehicle/Towed TrailerDirect
Flash Flood, Pinal2006-09-099MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534669.